Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Dodge City, KS

May 24, 1998Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1998, 7:29 PM MDT for Hamilton County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 7:29 PM MDT (01:29 UTC)
Expired
May 24, 1998, 8:20 PM MDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

What was reported inside it

TimeReportWhereRemark
May 24, 7:55 PM MDTHail 0.88Coolidge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250129 RRA
SVRDDC
KSC075-250220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT (729 PM MDT) SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 820 PM MDT (920 PM CDT)

* AT 728 PM MDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES NORTHWEST OF SYRACUSE MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  SYRACUSE                    BY 900 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTYh.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

PARKIN/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:36 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 24, 2:36 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN MAY 24 1998

FCST CHALLENGE MAINLY SVR WX THIS EVE.  NOT A WHOLE LOT OF TIME FOR
DISCUSSION WITH SVR WX MOVING INTO CWA.  ATMOS IS VERY UNSTABLE THIS
AFTN PER MODIFIED SHARP SOUNDING.  WITH CURRENT TMP/DWPT...LIS ARE
DOWN TO -11 WITH CAPE NEAR 4000 J/KG.  SHORT FUSE COMPOSITE
PINPOINTING SFC MOIST CONV FROM WEST CNTRL KS EAST AND SOUTHEAST
INTO CNTRL OK.  VSBL SAT LOOP SHOWING CU FIELD THIS AREA AS WELL.
SVR TSTM OVER WEST CNTRL KS BEGINNING TO SHOW MORE
SEWRD MOVMT IN THE FACE OF MOIST LOW LVL INFLOW.

EXPECT TSTMS TO CONT TO FIRE ALONG OUTFLOW BNDRY AS IT MOVES SOUTH
ACROSS SWRN KS THIS EVE.  IN ADDITION TO SVR WX...HEAVY RAIN WILL
ALSO BE A BIG THREAT WITH SOME LOCALIZED FLASH FLOODING A GOOD
POSSIBILITY.

TSTM ACTIVITY INCRG AS H5 VORT MAX OVR WRN COLO ERLY THS AFTN
APPCHS AREA.  MODELS PICKED UP ON THIS FEATURE WITH NGM
HANDLING IT BEST ALTHOUGH IT MAY BE A LITTLE SLOW.  AVN SEEMED TO
WASH IT OUT TOO MUCH BY MON.  SFC LOW SHOULD MOVE EAST TONIGHT
AND BE IN VCNTY OF P28 BY 12Z MON.  SFC FLOW BECOMES NRLY THIS EVE
AS LOW MOVES EAST.  SHOULD SEE SOME ST DVLP AGAIN TNGT AS HIGH PRESS
NOSES IN BUT XPCT IT TO ERODE AGAIN DURING DAY MON.

SFC WNDS FCST TO BCM MORE ERLY OVER WRN HI PLNS MON EVE AND UPSLOPE
FLOW COMBINED WITH MAX HEATING ALNG ERN SLOPES OF ROCKIES COULD SET
OFF SOME TSRA.  SOME OF THESE COULD MOVE INTO WRN SCTNS OF CWA
DURING EVE HOURS SO WILL MENTION SLGT CHC FOR THAT.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 058/076 056/082 060 60-
GCK 057/075 054/081 058 60-
EHA 055/077 053/080 059 502
LBL 058/076 055/083 060 60-
HYS 057/075 055/081 060 61-
P28 060/079 058/083 064 510

GERARD

In the hours before

Special weather statement, May 24, 2:04 PM MDT, 5 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS
SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO
NESS CITY.  THIS BOUNDARY IS SLOWLY MOVING SOUTH.
THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST
AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST
THROUGH NESS CITY AND LACROSSE THROUGH 600 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY
RAIN WHICH COULD CAUSE SOME FLASH FLOODING.  TORNADOES ARE ALSO
POSSIBLE WITH THESE STORMS.

GERARD
Special weather statement, May 24, 2:04 PM MDT, 5 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS
SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO
NESS CITY.  THIS BOUNDARY IS SLOWLY MOVING SOUTH.
THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST
AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST
THROUGH NESS CITY AND LACROSSE THROUGH 600 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY
RAIN WHICH COULD CAUSE SOME FLASH FLOODING.  TORNADOES ARE ALSO
POSSIBLE WITH THESE STORMS.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:08 PM MDTSevere Thunderstorm WarningDDCHamilton47 min
May 24, 6:25 PM MDTTornado WarningDDCGrant35 min
May 24, 6:44 PM MDTSevere Thunderstorm WarningDDCEdwards36 min
May 24, 6:49 PM MDTSevere Thunderstorm WarningDDCPratt46 min
May 24, 6:59 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
May 24, 7:02 PM MDTTornado WarningDDCBarber48 min
May 24, 7:08 PM MDTTornado WarningDDCKiowa47 min
May 24, 7:20 PM MDTSevere Thunderstorm WarningDDCMeade35 min
May 24, 7:23 PM MDTSevere Thunderstorm WarningDDCFord, Kiowa32 min
May 24, 7:26 PM MDTSevere Thunderstorm WarningDDCKearny49 min
May 24, 7:34 PM MDTSevere Thunderstorm WarningDDCPratt46 min
May 24, 7:40 PM MDTSevere Thunderstorm WarningDDCGray, Haskell, Meade35 min
May 24, 7:44 PM MDTSevere Thunderstorm WarningDDCClark46 min
May 24, 7:54 PM MDTSevere Thunderstorm WarningDDCKiowa51 min
May 24, 7:58 PM MDTSevere Thunderstorm WarningDDCBarber47 min
May 24, 8:14 PM MDTSevere Thunderstorm WarningDDCMeade46 min
May 24, 8:17 PM MDTSevere Thunderstorm WarningDDCComanche63 min
May 24, 8:21 PM MDTTornado WarningDDCComanche34 min
May 24, 8:27 PM MDTSevere Thunderstorm WarningDDCClark63 min
May 24, 8:37 PM MDTSevere Thunderstorm WarningDDCHamilton48 min
May 24, 8:40 PM MDTSevere Thunderstorm WarningDDCKearny50 min
May 24, 8:44 PM MDTSevere Thunderstorm WarningDDCBarber61 min
May 24, 8:50 PM MDTSevere Thunderstorm WarningDDCComanche50 min
May 24, 8:57 PM MDTSevere Thunderstorm WarningDDCMeade33 min
May 24, 9:01 PM MDTSevere Thunderstorm WarningDDCBarber49 min
May 24, 9:17 PM MDTSevere Thunderstorm WarningDDCFinney63 min
May 24, 9:25 PM MDTSevere Thunderstorm WarningDDCClark65 min
May 24, 9:31 PM MDTSevere Thunderstorm WarningDDCKearny49 min
May 24, 9:36 PM MDTSevere Thunderstorm WarningDDCComanche64 min
May 24, 9:49 PM MDTSevere Thunderstorm WarningDDCGray51 min
May 24, 10:20 PM MDTSevere Thunderstorm WarningDDCFord50 min
May 24, 10:27 PM MDTSevere Thunderstorm WarningDDCGray, Meade48 min
May 24, 10:37 PM MDTSevere Thunderstorm WarningDDCClark33 min
May 24, 10:53 PM MDTSevere Thunderstorm WarningDDCClark47 min
May 24, 11:03 PM MDTSevere Thunderstorm WarningDDCFord47 min
May 24, 11:08 PM MDTSevere Thunderstorm WarningDDCClark47 min
May 24, 11:37 PM MDTSevere Thunderstorm WarningDDCComanche48 min
May 25, 12:02 AM MDTSevere Thunderstorm WarningDDCBarber63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.